[Skip to Content]
[Skip to Content Landing]
Article
March 14, 1980

Massive Overdose and Death From Prophylactic Lidocaine

Author Affiliations

University of Colorado Health Sciences Center Denver

JAMA. 1980;243(10):1036-1037. doi:10.1001/jama.1980.03300360012010
Abstract

To the Editor.—  Lidocaine hydrochloride has been recommended as an antiarrhythmic agent for patients with acute myocardial infarction even before they show development of arrhythmias.1 There have been several studies attempting to show the value of prophylactic lidocaine.2 While the routine administration of lidocaine will reduce the incidence of ventricular tachycardia and fibrillation, these arrhythmias can be treated as they appear, and no study has shown that prophylactic lidocaine leads to a significant reduction in mortality.3 Furthermore, major toxic reactions, including seizures, arrhythmias, and myocardial depression, are associated with lidocaine use.We report a case of fatal lidocaine toxic reaction caused by accidental administration of a bolus overdose that had been intended as a prophylactic loading dose.

Report of a Case.—  A man in his 60s with a history of angina and previous myocardial infarction came to the emergency room complaining of left infrascapular chest pain of

×